Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 281, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 10, 2018, 7:06 PM CDT for Greene County, Missouri. It was in force for 24 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2018, 7:06 PM CDT (00:06 UTC)
- Expired
- Aug 10, 2018, 7:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Greene County, MO
The radar
The Springfield radar (KSGF), 13 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 7:07 PM CDT | TSTM WND DMG | 3 Nne Galloway, MO | SOCIAL MEDIA POST OF LARGE TREE LIMB SNAPPED OFF AND LAYING ON POWER LINE NEAR SUNSHINE STREET AND US HIGHWAY 65. |
| Aug 10, 7:15 PM CDT | TSTM WND DMG | 1 Sw Springfield, MO | SOCIAL MEDIA REPORT: TWO FULL SIZE TREES DOWN AROUND PARKVIEW HIGH SCHOOL, SOME TREES WITH BRANCHES DOWN IN THE SAME AREA. TWO GUSTS WITH THE STORM, ONE WORSE THAN THE OTHER. ESTIMATED UPWARDS OF 70MPH. |
| Aug 10, 7:16 PM CDT | TSTM WND DMG | 2 Sw Springfield, MO | QUITE A BIT OF TREE DAMAGE IN THE VICINITY OF S FORT AND SUNSHINE. CONTINUED EITHER SIDE OF FORT FOR SEVERAL BLOCKS SOUTH TO SUNSET. MANY ROADS WERE COVERED WITH SMALL TREE DEBRIS. A LARGE NUMBER OF DOWNED BRANCHES THOUGH MOST WERE SMALLER THAN 6 INCHES. THE L |
| Aug 10, 7:18 PM CDT | HAIL 1 | 1 Sw Springfield, MO | MEDIA CONTACT REPORTS QUARTER SIZE HAIL AND SMALL TREE LIMBS DOWN AT KY3 STUDIO OFF OF SUNSHINE STREET. |
| Aug 10, 7:19 PM CDT | TSTM WND DMG | 3 Ssw Springfield, MO | 8 INCH SECTION OF SILVER MAPLE BLOWN OUT OF TREE ON WALNUT LAWN AND DAYTON. ALSO LOTS OF STREET FLOODING. |
| Aug 10, 7:19 PM CDT | TSTM WND GST 56 | 1 S Springfield, MO | PUBLIC WEATHER STATION MEASURED WIND GUST OF 56MPH AT UNIVERSITY HEIGHTS IN SPRINGFIELD. |
| Aug 10, 7:35 PM CDT | TSTM WND DMG | 2 Wsw Springfield, MO | NUMEROUS REPORTS OF LARGE TREES AND BRANCHES DOWN IN WESTERN AND SOUTHERN SPRINGFIELD. SOME TREE DAMAGE TO HOUSES, AS WELL. TIMING ESTIMATED FROM RADAR. |
| Aug 10, 7:35 PM CDT | HAIL 1.75 | 2 Wsw Springfield, MO | SPOTTER REPORT OF UP TO GOLF BALL SIZE HAIL ALONG KANSAS EXPRESSWAY FROM BATTLEFIELD ROAD TO SUNSHINE STREET. TIMING ESTIMATED FROM RADAR. |
| Aug 10, 7:40 PM CDT | TSTM WND DMG | 2 S Springfield, MO | PICTURE VIA SOCIAL MEDIA OF MULTIPLE 4-6 INCH TREE BRANCHES DOWN NEAR THE INTERSECTION OF E GUINEVERE STREET AND S KING AVE. TIMING ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.1 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 2049 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
981
WUUS53 KSGF 110006
SVRSGF
MOC077-110030-
/O.NEW.KSGF.SV.W.0281.180811T0006Z-180811T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
706 PM CDT FRI AUG 10 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southeastern Greene County in southwestern Missouri...
* Until 730 PM CDT.
* At 705 PM CDT, a severe thunderstorm was located over southeastern
Springfield, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Springfield... Battlefield...
Brookline... Galloway...
Turners...
This includes Interstate 44 near mile marker 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3710 9339 3721 9339 3723 9331 3724 9324
3721 9316 3709 9306
TIME...MOT...LOC 0005Z 308DEG 21KT 3718 9329
HAIL...1.00IN
WIND...60MPH
$$
Runnels1 follow-up statement
480
WWUS53 KSGF 110021
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
721 PM CDT FRI AUG 10 2018
MOC077-110030-
/O.CON.KSGF.SV.W.0281.000000T0000Z-180811T0030Z/
Greene MO-
721 PM CDT FRI AUG 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN GREENE COUNTY...
At 719 PM CDT, a severe thunderstorm was located over southern
Springfield, moving southeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Public. KY3 has reported quarter size hail and small limbs
down at their location.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Springfield... Battlefield...
Brookline... Galloway...
Turners...
This includes Interstate 44 near mile marker 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3710 9339 3721 9339 3723 9331 3724 9324
3721 9316 3709 9306
TIME...MOT...LOC 0019Z 308DEG 21KT 3713 9321
HAIL...1.00IN
WIND...<50MPH
$$
RunnelsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:50 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 10, 2:50 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Springfield MO 250 PM CDT Fri Aug 10 2018 .SHORT TERM...(This evening through Saturday) Issued at 250 PM CDT Fri Aug 10 2018 A weak cold front was located over central Missouri and extended back along the Oklahoma/Kansas border, with Isolated to scattered convection beginning to develop just head of the front from northern Oklahoma into central Missouri. Given presence of front, no cap and moderate instabilities will continue to see isolated to scattered convection through the remainder of the afternoon and into the evening hours. Much like yesterday, thermodynamic and moisture profiles are favorable for pulse type severe storms, with winds and hail being the main threat, along with heavy downpours of rain. The front will continue to slide south through the area tonight. Storms will weaken and diminish as instability decreases, but some activity may last until midnight. Clear to partly cloudy skies are then expected late tonight and cannot rule out some patchy fog over portions of the area by morning. For Saturday, the front lays up across northern Arkansas. Again expect isolated to scattered afternoon/evening storms again, especially across southern Missouri nearer the front. Given the light easterly flow north of the front, afternoon temperatures may be a litter cooler with highs around the 90 degree mark. .LONG TERM...(Saturday Night through Friday) Issued at 250 PM CDT Fri Aug 10 2018 Saturday night into Sunday, frontal boundary will remain across northern Arkansas and northeast Oklahoma, but will begin to return north later Sunday as a mid level low develops over the southern Plains. Focus for storms looks to be over southeast Kansas and southwest Missouri by Sunday afternoon/evening. Again temperatures looks to be seasonal with highs around 90s and lows in the 60s. This mid and upper level low will slowly build northward Monday and Tuesday, before opening up and sliding across the region Wednesday. This will make for an unsettled pattern with periodic rain chances through the period. Medium range models indicate the potential for widespread and heaver rains would be later Tuesday and Wednesday time frame as the main shortwave trough tracks across the area, and both the GFS and ECMWF shows a decent low level jet developing late Tuesday night nosing into the area. As a result of the expected clouds and precipitation chances, temperatures will be in the mid 80s for highs and lows in the 60s to lower 70s for overnight lows. The active flow remains in place for the end of the week, with another shortwave poised to move across the area later Thursday into Friday bringing more rain chances. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1227 PM CDT Fri Aug 10 2018 VFR flight conditions expected at the TAF sites through the period. Cumulus will once again be common into the early evening hours. Isolated to scattered showers/storms will be found around the area, with better chances across central Missouri near a frontal boundary. Due to expected coverage, have kept the VCTS at the 3 sites from 21Z through about 03Z. Any storms that do develop will contain low visibilities if IFR due to heavy rain, along with gusty winds.This boundary will push through the area settling into northern Arkansas by morning. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Raberding LONG TERM...Raberding AVIATION...Raberding
Hazardous weather outlook, Aug 10, 3:11 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 311 PM CDT Fri Aug 10 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-112015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 311 PM CDT Fri Aug 10 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. Limited excessive heat risk. DISCUSSION... Isolated to Scattered thunderstorms will continue to develop across the region the remainder of the afternoon into the evening hours, especially across extreme southeastern Kansas into central Missouri. A few of the stronger storms may produce damaging downburst winds and hail up to the size of quarters. Heat index values in the mid to upper 90s will occur over west central Missouri into extreme southeast Kansas during the late afternoon hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat index values in the low to mid 90s will occur across southern Missouri on Saturday afternoon. A few storms will again be possible Saturday and Sunday. A better coverage of thunderstorms is then expected from Monday through Wednesday as an upper level storm system slowly moves east through the region. No severe weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Raberding
In the hours before
Local storm report, Aug 10, 4:59 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND DMG APPLETON CITY 38.19N 94.03W
08/10/2018 ST. CLAIR MO 911 CALL CENTER
MULTIPLE TREES DOWN IN TOWN. TIME ESTIMATED
BY RADAR.
&&
DSALocal storm report, Aug 10, 5:05 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
505 PM CDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TSTM WND DMG LOWRY CITY 38.14N 93.73W
08/10/2018 ST. CLAIR MO STORM CHASER
TREES DOWN. POWER LINES DOWN. DAMAGE TO
OUTBUILDING. ESTIMATED 60 MPH WINDS.
&&
DSALocal storm report, Aug 10, 5:27 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 PM CDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND DMG 1 E HUMANSVILLE 37.79N 93.56W
08/10/2018 POLK MO EMERGENCY MNGR
TELEPHONE POLE DOWN ON HIGHWAY V. TIMING
ESTIMATED BY RADAR.
&&
CKRLocal storm report, Aug 10, 5:37 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 4 NW DUNNEGAN 37.75N 93.61W
08/10/2018 POLK MO EMERGENCY MNGR
TREES DOWN JUST WEST OF THE INTERSECTION OF
HWY 123 AND 13 TO THE SOUTHWEST OF
HUMANSVILLE.
&&
CKRSpecial weather statement, Aug 10, 5:43 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Springfield MO
543 PM CDT FRI AUG 10 2018
MOZ081-102315-
Laclede MO-
543 PM CDT FRI AUG 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LACLEDE COUNTY UNTIL 615
PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving east at 20 mph. This storm will produce winds to 50
mph and hail up the size of dimes.
Locations impacted include...
Lebanon... Stoutland...
Twin Bridges... Sleeper...
Dry Knob... Falcon...
This includes Interstate 44 between mile markers 124 and 143.
LAT...LON 3783 9241 3772 9241 3769 9236 3751 9238
3755 9269 3779 9269 3780 9255 3781 9253
TIME...MOT...LOC 2242Z 281DEG 17KT 3770 9260
RunnelsLocal storm report, Aug 10, 6:32 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 PM CDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 2 W PLEASANT HOPE 37.46N 93.31W
08/10/2018 E0.75 INCH POLK MO EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED DIME SIZE HAIL
NEAR PLEASANT HOPE. TIMING ESTIMATED FROM
RADAR.
&&
CKRThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:33 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 42 min |
| Aug 10, 7:43 PM CDT | Flash Flood Warning | SGF | Greene | 4 hr |
| Aug 10, 8:24 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 36 min |
| Aug 10, 8:29 PM CDT | Special Weather Statement | SGF | Barton | 46 min |
| Aug 11, 2:53 PM CDT | Special Weather Statement | SGF | Stone | 52 min |
| Aug 11, 3:15 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 30 min |
| Aug 11, 4:21 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 24 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.